Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 281, NWS Birmingham, AL

June 21, 2001Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 6:19 PM CDT for Madison County, Alabama. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 6:19 PM CDT (23:19 UTC)
Expired
Jun 21, 2001, 7:00 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:30 PM CDTHail 0.75Hazel Green, ALDime size hail fell just north of Hazel Green.
Jun 21, 6:40 PM CDTHail 0.75Redstone Aaf, ALDime size hail was observed at Redstone Arsenal.
Jun 21, 6:45 PM CDTThunderstorm Wind 50 EHuntsville, ALTrees were blown down 5 miles northeast of Huntsville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212319
SVRBHM
ALC089-220000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAZEL GREEN...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOORES MILL
AND MERIDIANVILLE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3498 8676 3480 8675 3482 8634 3498 8635

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 21, 3:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
328 PM CDT THU JUN 21 2001

DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR
HIGH POPS TONIGHT.  LINE IS EXPECTED TO MOVE ACROSS MOST OF THE
NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL
SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS
NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER
TONIGHT.  COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE
LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH
FRIDAY MORNING.  FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER
DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF
OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF
MOVES IN OVER MOISTURE RICH AIR.

DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING.

AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING
IT SOUTHWARD AND A LITTLE SOUTHWEST.  THIS SHOULD PREVENT MUCH OF A
WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR
STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK.

HSV WB 069/077 061/082 063 960
BHM TB 069/080 062/083 063 791
MGM TB 069/086 066/086 065 584=

.BHM...NONE.

07

In the hours before

Special weather statement, Jun 21, 1:15 PM CDT, 5 hours 4 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT
WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD
THROUGH THE AREA ON FRIDAY.

AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL
ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT
HOURS.

THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG
WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE
INCHES IS POSSIBLE THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW
ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING
WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED
FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP
AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH
THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Local storm report, Jun 21, 5:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    REFORM                    AL   WIND DAMAGE
06/21/01   PICKENS                        TREE DOWN ON POWER LINE
                                          IN REFORM ALONG HWY 17.
                                          REPORTED BY 911.

0515 PM    THORSBY                   AL   0.75 INCH HAIL
06/21/01   CHILTON                        SPOTTER REPORTED DIME
                                          HAIL IN THORSBY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:22 PM CDTSevere Thunderstorm WarningBMXLauderdale38 min
Jun 21, 4:46 PM CDTSevere Thunderstorm WarningBMXPickens44 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningBMXMacon27 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningBMXTalladega34 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 21, 6:41 PM CDTSevere Thunderstorm WarningBMXBarbour34 min
Jun 21, 6:55 PM CDTSevere Thunderstorm WarningBMXCullman50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.